North Dakota, 2024

Damaging Winds in North Dakota, May 17, 2024

May 17, 2024 · NWS FGF · 8 events in 4 counties and zones

Severe Wind was observed with a QLCS moving through the central Red River Valley on the evening of May 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe Wind was observed with a QLCS moving through the central Red River Valley on the evening of May 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 2:36 PM CST, 2 hours 24 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible this evening. Damaging wind gusts to 70 mph and hail up to 1 to 1.5 inches in diameter are the main concern.
  • There is a 70 percent chance for wind gusts greater than 40 mph Saturday afternoon and early evening.
Area forecast discussion, May 17, 2:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
336 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible this
  evening. Damaging wind gusts to 70 mph and hail up to 1 to 1.5
  inches in diameter are the main concern.

- There is a 70 percent chance for wind gusts greater than 40
  mph Saturday afternoon and early evening.

&&

.DISCUSSION...
Issued at 336 PM CDT Fri May 17 2024

A cold front is going to move through the region this
evening. Estimated timing looks to be around 00z for the Devils lake
Basin and maybe around 04z for the valley. With scattered to clear
skies across the region will allow for optimal heating to help erode
away our capped environment. HREF is painting a swath of effective
bulk shear between 25 to 35 kts which is normally a little weak but
may provide enough shear to sustain any storm development. Given the
high LCL and LFC's generally between 1-3km would allow most of our
available CAPE to be utilized in the Hail growth zone resulting in
at least 1 inch hail however there are a few analogs that have
resulted in higher hail size but im just not confident the
environment would sustain anything higher than ping pongs at the
largest. The hodographs are fairly straight supporting the idea that
today is going to be a more hail and wind threat kind of day and not
a tornado type of day. A minor concern or really something to
monitor is some ponding to some minor flooding given the potential
for some training storms and our already saturated ground moisture
especially in the valley.

As far as the gusty wind potential on Saturday, there are some pros
and cons. For the pros, seeing a pretty unidirectional flow from the
surface up to 850mb. Cons are that the winds at 850mb are not all
that strong. Seeing something like 30 to 35 knots across the
northern half of the FA and 25 to 30 knots across the southern half.
The strongest cold advection comes late tonight into early Saturday
morning, when the mixing is not the best. For the late morning and
afternoon time frame, warm advection begins again. Westerly winds
are not the best direction for maximizing gusts. So the thought at
this point would be near advisory criteria wind speeds across the
northern half of the FA, and slightly lower to the south. May mix in
some slightly lower CONSSHORT winds with the slightly higher NBM
winds to capture this.

As far as precipitation chances, there may still be some ongoing
convection Saturday morning. There is a secondary 700mb short wave
that rotates through the FA around the parent low that holds over
central Saskatchewan. CAMs are showing another potential line of
showers/weaker storms following the same track as the ones for
tonight (mainly north of I94 in North Dakota and mainly north of
highway 2 in Minnesota). This would be mainly for the morning hours,
with drying working west to east through the day with the increasing
west winds. The remainder of the long term continues to feature
cooler temperatures and periodic chances for more rain. The flow
remains zonal, with the main differences being the strength and
timing of additional waves. Some ensembles show a closed 500mb low
possibly holding over the FA Tuesday into Wednesday (which would
result in a wetter solution), while others are more progressive
(less wet). These details will come into better focus closer over
the next few days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 100 PM CDT Fri May 17 2024

This evening a line of thunderstorms will move through our
region creating chaotic wind directions and winds speeds. KDVL
will be hit by the storms first then KGFK, KFAR, and KTVF.
There's some uncertainty whether or not thunderstorm will
persist long enough to make to KBJI or not but still expecting
some rain for KBJI. Winds will become westerly after the front
and storms move through the region. Around 12z wind gusts will
start to pick up for KDVL with the potential for gust up
30-35kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Godon/MM
AVIATION...MM
Hazardous weather outlook, May 17, 2:29 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Fri May 17 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-182030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Fri May 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected across
the region this evening. The main hazards will be wind gust up to
70 mph and hail sized between 1 to 1.5 inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds are anticipated on Saturday. There is a 70 percent
chance for winds to gust greater than 40 mph Saturday afternoon
and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 17, 4:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
520 PM CDT Fri May 17 2024

NDZ006-014-015-024-172245-
Eddy ND-Benson ND-Towner ND-Ramsey ND-
520 PM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BENSON...SOUTHEASTERN
TOWNER...WESTERN RAMSEY AND EDDY COUNTIES THROUGH 545 PM CDT...

At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maza to near Emrick. Movement was east at
40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, New Rockford, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4847 9931 4855 9862 4854 9858 4759 9884
      4759 9926 4767 9927 4768 9930 4785 9930
      4785 9948
TIME...MOT...LOC 2220Z 264DEG 35KT 4841 9927 4762 9948

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 17, 4:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
546 PM CDT Fri May 17 2024

NDZ014-015-024-172330-
Eddy ND-Benson ND-Ramsey ND-
546 PM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BENSON...WESTERN RAMSEY
AND WESTERN EDDY COUNTIES THROUGH 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Churchs Ferry to Spirit Lake Nation to
near Cathay. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakewood Park, Fort Totten,
Sheyenne, and Starkweather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern North Dakota.

&&

LAT...LON 4785 9918 4832 9921 4837 9912 4837 9897
      4846 9897 4855 9882 4854 9875 4815 9863
      4765 9885 4759 9903 4759 9926 4767 9928
TIME...MOT...LOC 2246Z 226DEG 28KT 4829 9915 4789 9912 4757 9931

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The radar

The Fargo/Grand Forks radar (KMVX), 136 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
May 17, 5:00 PM CST to 5:05 PM CST
Where
Ramsey County, (Dvl)devils Lake Mun
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.120, -98.920

AWOS at Devils Lake Airport reports a 58 MPH gust.

Thunderstorm Wind, Nelson

When
May 17, 5:50 PM CST to 5:55 PM CST
Where
Nelson County, 2.12 mi NNE of Pekin
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.810, -98.310

NDAWN site 2 northeast of Pekin reports a 59 MPH wind gust.

Thunderstorm Wind, Grand Forks

When
May 17, 6:34 PM CST to 6:41 PM CST
Where
Grand Forks County, 2.32 mi E of Ojata
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
47.920, -97.220

Measured by a personal weather station. Owner reports good wind accuracy over the past few years from this site.

Thunderstorm Wind, Grand Forks

When
May 17, 7:12 PM CST to 7:17 PM CST
Where
Grand Forks County, (Gfk)grand Forks Int
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
47.950, -97.180

ASOS at Grand Forks International Airport.

Thunderstorm Wind, Grand Forks

When
May 17, 7:15 PM CST to 7:20 PM CST
Where
Grand Forks County, 2.7 mi ENE of Thompson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.800, -97.050

Off duty NWS employee relayed report of large branches down from thunderstorm wind gusts south of Grand Forks. Time estimated based on gust frontal passage via radar around 05180118Z.

Thunderstorm Wind, Grand Forks

When
May 17, 7:18 PM CST to 7:23 PM CST
Where
Grand Forks County, 2.32 mi W of Grand Forks
Measured
57 kt (66 mph) measured gust
Reported by
Local Official
Coordinates
47.920, -97.100

Davis Weather Sensor at NWS Grand Forks reports 66 MPH at 0123z.

Thunderstorm Wind, Grand Forks

When
May 17, 7:25 PM CST to 7:30 PM CST
Where
Grand Forks County, 2.78 mi NE of Bolack
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
47.980, -97.090

RWIS 5 north-northwest of Grand Forks reports 76 MPH gust.

Thunderstorm Wind, Barnes

When
May 17, 10:05 PM CST to 10:10 PM CST
Where
Barnes County, 0.84 mi NW of Pillsbury
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.210, -97.790

Delayed report of tree damage from social media, time estimated via radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172582, 1172583, 1172584, 1172585, 1172580, 1172586, 1172587, 1172581.